Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 18, 1997, 1:14 PM CST for Howell County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1997, 1:14 PM CST (19:14 UTC)
- Expired
- Mar 18, 1997, 2:05 PM CST
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 181917 RRA SVRSGF MOC091-182005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 114 PM CST TUE MAR 18 1997 * SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 205 PM CST * SOME AREAS AFFECTED SILOAM SPRINGS OLDEN POMONA * AT 112 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED JUST SOUTH OF DORA AND WAS MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SL/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:22 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 18, 9:22 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 919 AM CST TUE MAR 18 1997 KSGF 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS BEHIND THE SURFACE FRONT. THIS ACTIVITY HAS BEEN INCREASING IN COVERAGE AND INTENSITY SINCE 12Z. PRIMARY REASON FOR THIS DEVELOPMENT IS LEFT FRONT REGION OF H3 JET AS SHOWN ON 12Z UPPER AIR FILES AND 12Z/14Z PROFILERS...ALTHOUGH FEATURE IS WEAK. ATTM...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST NORTHEAST INTO THE LAKE OF THE OZARKS REGION...WITH THE STRONGER STORMS PRODUCING SMALL HAIL. COULD SEE A FEW STORMS PRODUCE 3/4 INCH HAIL... MAINLY NORTHWEST OF A SPRINGFIELD TO SALEM LINE. WILL UPDATE THE ZONES ACROSS THE LAKE OF THE OZARKS TO INCLUDE THUNDERSTORMS. MS
In the hours before
Special weather statement, Mar 18, 1:00 PM CST, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST TUE MAR 18 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SHOWERS AND THUNDERSTORMS TO END FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING... ...CLOUDY...WINDY AND COLD CONDITIONS EXPECTED TONIGHT... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A STORM SYSTEM MOVING THROUGH THE PLAINS STATES WILL CONTINUE TO SPREAD SOUTHEAST INTO SOUTH CENTRAL AND SOUTHWEST MISSOURI THIS AFTERNOON. MOST OF THE PRECIPITATION WAS OCCURRING AFTER THE WINDS HAD SHIFTED TO THE NORTH BEHIND THE FRONT. THE MAIN THREAT FROM THE STRONGER STORMS WILL BE BRIEF HEAVY RAINFALL OF ONE HALF TO ONE INCH WITH HAIL LESS THAN ONE HALF INCH IN DIAMETER ALSO EXPECTED. AREAS SOUTH OF A NEOSHO TO SALEM LINE WILL HAVE THE GREATEST CHANCES OF THE STRONGER THUNDERSTORMS. COLDER AIR WILL SPREAD SOUTH INTO THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON ON NORTH WINDS AT 15 TO 30 MPH AND A CLOUDY SKY WILL ALSO CONTINUE OVERNIGHT. THE COMBINATION OF LOW TEMPERATURES IN THE 30S AND THE GUSTY NORTH WINDS WILL RESULT IN WIND CHILL READINGS IN THE TEENS AND SINGLE DIGITS. WARMER TEMPERATURES AND DECREASING CLOUDS ARE EXPECTED WEDNESDAY. SPOTTER ACTIVATION IS NOT EXPECTED. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:35 AM CST | Severe Thunderstorm Warning | SGF | Pulaski | 35 min |
| Mar 18, 2:19 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.